WASHINGTON -- The government warned yesterday of a potentially life-threatening twisting of the intestines in infants vaccinated against a virus that is the top cause of early childhood diarrhea.
The condition, called intussusception, is the same that led to the withdrawal of the first rotavirus vaccine eight years ago.
The Food and Drug Administration said it is unknown whether the recently approved vaccine, called RotaTeq, caused the 28 new cases. The condition also can occur spontaneously. Indeed, the reports don't exceed the numbers expected to occur naturally each year -- the so-called background rate, the FDA said.
"It looks like this is the natural background rate that we are seeing," said Dr. Michelle Goveia, medical director for pediatric medical affairs at the vaccine's manufacturer,
In yesterday's public health notification, the agency said it wanted in part to encourage the reporting of any additional cases of intestinal twisting or blockage to help it assess any risks associated with the three-shot vaccine series.